When your antidepressants backfire

The decision to start taking antidepressants is huge (it shouldn’t be, but that’s a rant for another day) so it’s kind of funny that the decision to CHANGE your meds routine is sometimes even more monumental. Like, didn’t you already take the big step?

Nope.

Change is scary, especially when you’re talking about little pills that change your brain chemistry. Brains are not a thing to be messed around with!

The thing is, you wonder if a change might make things worse. You’ve seen the (ugly) “before,” and what if you’re sent back there? What if you’re zoomed to a dimension that’s even worse? Maybe you should leave well enough alone, or … yeah. It’s weird.

My foray into the world of antidepressants has been pretty basic. I get a lot of private messages about what I’m on and how much I’m taking, so let’s spell it all out here in case someone is too shy to ask. Hooray for TALKING ABOUT IT AND/OR READING ABOUT IT!

When I first made the decision to start them, it was the summer of 2015. (Can’t remember if it was July or August — I know there was T-ball because I remember being especially miserable at the T-ball field.)

My family doctor suggested sertraline and it sounded good to me. Gentle! Popular! It’s what little kids can take!

I started taking 25mg (one yellow pill) each day, and then added a second 25mg after a month. I think I stuck with three pills (total of 75mg) for a while, and at some point I/he/we decided to up it to a full 100mg — replacing my three yellow 25mg pills with one big fatty orange (100ml) pill.

And that’s exactly where I stayed for a long time.

#TBT to when a DOCTOR SHAMED ME for taking antidepressants. Seriously. That happened!

Over the past few months, however, I’ve had the urge to change things up. It’s not that my orange pill *wasn’t* working. It was just that … I was foggy.

It sounds strange, I know, that after taking the same dosage for ages, it could suddenly start feeling WRONG. But it did.

I felt more irritable. More distracted. More spacey. More desperate to be alone (which is really saying something because I’m Queen of the Introverts.) It felt like my anxiety was totally under control (a good thing), but it was SO under control that I didn’t have any feelings at all. It dried up all my tears and took away the panic, but they also left me feeling … empty.

I was like the human embodiment of the “Meh” emoji.

And so, after talking with my (really wonderful) family doctor, I/he/we decided to scale down a little bit. Instead of one big orange pill (100mg), I now take three yellow 25mg pills. It’s like dropping from a dollar to 75 cents, at least for now. Yes, the answer was taking LESS medication — you didn’t see that one coming, did you?

He said to stay at this dosage for at least a month, and then I can decide if I want to only take two pills (50mg total) or stay where I am, or go back up to 100mg, or switch to a new antidepressant entirely! Who knows? I have no idea what I’ll do, but it feels nice to have options. It feels good to *DO* something — to TRY something — instead of sticking with the status quo because it’s what I know.

I lay in bed the other night trying to come up with a metaphor for all of this. It’s a hard thing to describe.

When I started blogging about my mental illness + antidepressants, I described it this way …

“… What I learned was that I wasn’t in a fog or under water. I was clinging to the edge of a shore — just my head and shoulders in the heat of the sand, and freezing water rushing over the rest of my body. Taking antidepressants has allowed more of my body to crawl up onto the sand. To feel the warmth of the sun. To feel like myself again.The icy water is always going to be there, washing over my feet. But I’ve gotten hold of a sturdy rock and wrapped my arms around it. I’m happy and grateful to be living life on the shore, and I’m kicking as hard as I can to keep that tide from dragging me back under.”

It’s like that now, except now I’ve come to think of antidepressants as wearing several layers of life jackets.

People with “normal” brain chemistry (no depression, anxiety, etc.) are walking pleasantly along the beach, toasty-warm in the sun. They aren’t wearing any life jackets because they don’t need them. They see the water, but they don’t really understand how it feels because they’ve never been that far down the beach.

I’m walking on the beach, too, but I’m closer to the shore — the icy cold water is washing over my feet — and I’m bundled up in layers of puffy life jackets. I can’t really feel the heat of the sun because the life jackets are blocking it. I’m not sure this is the best beachwear for me. It’s a little suffocating to be wearing all these layers, but I *am* warm, at least. It’s certainly better than flailing around in the freezing ocean, struggling to breathe. Of course, it’s not as pleasant as it must be to stroll freely along in the sand — enjoying the feeling of the sun on your shoulders.

Reducing my antidepressant dosage a bit is like taking off one of the layers of life jackets. I used to wear four layers, and now I’m done to three layers. It might throw me off balance and send me stumbling back into the ocean, up to my ankles or even my knees. Or it might mean that I can feel more of the sunshine.

I’ll probably never stop wearing life jackets entirely — after all, I’m a terrible swimmer — but that doesn’t mean I shouldn’t try to find the best ones for myself. Maybe if I find the right combination of life jackets, or even a new brand of life jacket (an ultra-deluxe model with bright pink zippers and a cute whistle?!) I’ll get to a point where I’m really comfortable walking on the beach, with the sun toasting my shoulders and the cold waves barely lapping at my toes.

I’m working on it.

11 Comments on “When your antidepressants backfire

  1. I had the EXACT same issue with taking antidepressants it was a long long time ago, and I’m pretty sure I was misdiagnosed (a story for another day), but I literally gave ZERO f*%*s and it was slightly problematic because I was in grade 12 and it was kinda important that I graduate. I had such a bad BAD experience I’m honestly afraid to take anything like that now, but totally appreciate the need for them.

    • Wow, that makes me feel better! It feels weird to say that something designed to make you NOT depressed is actually making you MORE depressed, but I guess I’m not the only one! xo

  2. Went on meds in my 20s for a long time and got to the foggy state after about a year. Should have reduced things but didn’t and let it go on fro too long…which is part of the reason why I’ve held back for so long about going on them again. And yet, I need to. So…thank you for today’s blog post. I’m booking a doc appointment and getting back a little control. Maybe I’ll start with one yellow pill and move up to two…maybe three. Having control and fixing that ol’ brain…is a good thing!

    • Definitely a good thing! Just wish we could all automatically get the perfect, customized dose on the first try. 🙂

  3. Keep trying – it is worth it to find the proper life jacket – I get it though tough finding the balance

    • Thanks, Nancy. 🙂 Looking forward to having the perfect life jacket!

  4. It’s a challenge finding just the right medication, and just the right doctor for that matter. I hope just knowing things CAN be better keeps people motivated to keep trying.

  5. Thank you Heather for helping to decrease the fear of talking about mental health. I too have experienced depression and anxiety and yes the decision to take medication was very difficult and the decision to stop is always scary. All I can do is the best I can do each and every day.

    • Well said! I find it especially tricky since the medication has to build up in your system to start working (and the reverse when you stop), so it’s not like you can casually see what it’s like for a day or so before making a decision. You sort of have to commit to taking it or not taking it before you can see the results. xo

  6. I’ ve been taking anti-depressants since anxiety kicked in during peri menopause, and after natural supplements weren’t working anymore. Anxiety, sadness and panics were new to me, and so uncomfortable. I have also found winter to be especially bad, the evenings long with my husband working shifts. I hope next spring to reduce, as surely the effects of menopause can’t last forever, can they? But I have experienced running out and going without for 3 days, so I worry.

    • Panic attacks are the WORST, aren’t they? I find I’m personally worse in the summer, when the kids are home and it feels like there are so many expectations to be making magical memories (while still running my business). But agreed, a lot of people find the winters hard with the lack of light.

So what do you think?

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: